Drought, Buchanan
- When
- November 1, 12:01 AM EST to November 30, 11:59 PM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
5 inches. Yet, with the vegetation now dormant, the surface water supply began to improve during the later half of the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
November was not a wet month, with most monthly precipitation totals around 2.5 inches. Yet, with the vegetation now dormant, the surface water supply began to improve during the later half of the month. The rains during the middle of the month, plus the cold and light snows toward the end of November aided in this gradual improvement. However, the drought classification remained in the D2 category for the month of November.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 31, 9:02 PM EST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1002 PM EDT FRI OCT 31 2008 .SYNOPSIS... HIGH PRESSURE WITH DRY WEATHER WILL GIVE WAY TO A DRY WEAK FRONT THIS WEEKEND. FOLLOWED BY MORE HIGH PRESSURE MONDAY. MOISTURE OVER THE SOUTHEAST MAY CREEP NORTH ON TUESDAY. ANOTHER COLD FRONT APPROACHES NEXT WEEKEND. && .NEAR TERM /THROUGH SATURDAY/... UPDATE...ANOTHER QUIET EVENING...AND ADJUSTED TEMPERATURES AND DEWPOINTS TO BETTER MATCH CURRENT OBSERVATIONS. HIGH PRESSURE IN CONTROL TONIGHT AND THEN GIVES WAY ON SATURDAY...AS MODELS BRING A MOISTURE STARVED FRONT DOWN SATURDAY AND STALLS IT OVER THE CWA SATURDAY NIGHT. KEPT CLOUDS MAINLY WITH THE FRONT. BLENDED MAV/FWC/MET TEMPERATURES WITH A GREATER EMPHASIS ON THE MAV FOR HIGHS AS IT HAS DONE BETTER OVER THE LAST COUPLE OF DAYS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... MOISTURE AT 4 TO 8 THSD FT AGL WITH THE FRONT...INCREASED HOURLY SKY GRIDS FOR SUNDAY MORNING IN NRN HALF OF CWA...THEN LIFT MOISTURE/CLOUDS BACK N DURG SUNDAY AFTERNOON AND EVENING. STILL KEPT MENTION OF PCPN OUT FOR NOW...AS MOISTURE DEPTH REMAINS 4 TO 5 THSD FT THICK...OR RELATIVELY SHALLOW. SOUTHEAST FLOW SUNDAY NIGHT THROUGH MONDAY NIGHT. INCREASED MAXIMUM TEMPERATURES IN THE WESTERN DOWNSLOPE AREAS MONDAY AND TUESDAY... WHILE HOLDING THE UPSLOPE IN CHECK. STARTED TO INCREASE CLOUDS AGAIN FROM THE SOUTHEAST COUNTIES MONDAY NIGHT...BUT THAT TIMING REMAINS A DILEMMA...AS FLOW IN THE MID LEVELS FAIRLY WEAK WITH SYSTEM OVER THE SE. DEW POINTS SHOULD NOT BE AS LOW DURING THIS PERIOD AS CURRENTLY SEEN FRIDAY AFTERNOON. HAVE READINGS IN THE UPPER 30S TO MID 40S IN GENERAL FOR MONDAY THROUGH TUESDAY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... HIGH PRESSURE RIDGE EXTEND FROM THE ATLANTIC...WEST INTO NEW ENGLAND...AND THEN SOUTH ACROSS THE EASTERN THIRD OF THE NATION INCLUDING PA...WV...AND EASTERN KY. THIS FEATURE WILL KEEP DRY AND WARM CONDITIONS THRU THURSDAY. THIS RIDGE OF HIGH PRESSURE SHIFTS EAST ALLOWING A STRONG COLD FRONT TO SWEEP THRU THE AREA THURSDAY NIGHT AND FRIDAY. 06Z GFS IS SLOWER THAN THE 00Z ECMWF WITH THE FRONTAL SYSTEM MOVING THRU THE AREA NEXT FRIDAY. BOTH MODELS BRING THE FRONT WITH H8 TEMPS BEEN WARM ENOUGH FOR LIQUID PRECIP ALONG THE FRONT. THE LATEST 12Z GFS SHOWS GOOD CONTINUITY WITH GOOD DEEP MOISTURE AND THE STRONGER FORCING APPROACHING EASTERN OH BY THU 18Z...BUT FORCING LIFT NORTH BY FRI 00Z. FREEZING TEMPERATURES RUSH IN BEHIND THE FRONT WITH SOME RAP AROUND SNOW...AND UPSLOPE SNOW ALONG EASTERN MOUNTAINS THRU NEXT WEEKEND. STILL FAR AWAY FROM THIS SYSTEM AND CHANGES ARE LIKELY TO OCCUR. THEREFORE...KEPT CHANCE POPS FOR RAIN SHOWERS WITH THE FRONT...AND MIXED PRECIP OR SNOW FOR THE EXTREME NORTHEAST MOUNTAINS OF WV BY SAT MORNING. HPC/GMOS GUIDANCE IN DESCENT AGREEMENT ON TEMPS THRU THE PERIOD. MINOR CHANGED NOTICED. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... VFR THROUGH THE OVERNIGHT. AFTER 15Z SATURDAY...LOW CLOUDS MOVE IN NORTH TO SOUTH. CEILINGS WILL BE AROUND 3000FT...BUT HAVE KEPT COVERAGE SCATTERED FOR NOW. AVIATION OUTLOOK /BEYOND 00Z SUNDAY/... NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/ARJ/JS NEAR TERM...26/JS SHORT TERM...KTB LONG TERM...ARJ AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 131 AM EDT FRI OCT 31 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010545- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 131 AM EDT FRI OCT 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137217, 137218.